Hail, Rawlins
- When
- May 18, 6:08 PM CST
- Where
- Rawlins County, 4.36 mi N of Blakeman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.883, -101.111
During the late afternoon and well into the evening, scattered strong to severe thunderstorms formed over Northwest Kansas. The storm coverage and intensity increased during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and well into the evening, scattered strong to severe thunderstorms formed over Northwest Kansas. The storm coverage and intensity increased during the early evening. The strongest storms were located near an old outflow boundary. The largest hail reported was baseball size, with one report near Herndon and two other reports near Quinter. Thunderstorm winds broke tree limbs three to four inches in diameter northeast of Atwood. Due to repeated rainfall over Herndon and Quinter, flash flooding occurred. A weak tornado was reported south of Tasco near the Gove County line with a developing thunderstorm, the same storm that produced baseball size hail near Quinter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 2:47 PM CST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1139 AM MDT Fri May 18 2018 A round of showers and thunderstorms is expected to impact both terminals after 00Z. Convection will develop south of the terminal area between 22Z and 00Z and move north and northeast, impacting KGLD in the 00Z-04Z timeframe and KMCK in the 02Z-06Z timeframe. Large hail and damaging winds are possible with stronger storms. After the storms move out, IFR stratus is forecast to develop at both terminals which will gradually lift to MVFR ceilings Saturday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...VINCENT AVIATION...DLF
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri May 18 2018 /1145 AM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong and severe thunderstorms are expected to develop after 5 pm along a line from Tribune to Gove to south of Hill City. Thunderstorms will increase in coverage as they move north and northeast across the area this evening, with greatest coverage east of the Kansas- Colorado border. The primary threats will be hail to two inches in diameter and thunderstorm outflow wind gusts to 65 mph which may produce localized areas of blowing dirt. Heavy rainfall is also expected with some storms, especially north of Interstate 70. Although a tornado cannot be ruled out, hail and wind will be the more prevalent threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed late this afternoon and this evening.
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT FRI MAY 18 2018
KSZ002-182315-
Rawlins KS-
610 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ludell, or 10 miles east of Atwood, moving
northeast at 35 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3981 10074 3976 10074 3962 10085 3971 10105
3990 10085
TIME...MOT...LOC 2303Z 217DEG 32KT 3980 10084
JRMThe Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
17 hail, 2 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
One of the buidings in Herdon has water flowing into it. The water is four inches deep in the building.
The hail ranged from pea to baseball size, with the hail covering the ground. The combination of heavy rain and hail was creating near zero visibility.
A weak tornado formed south of Tasco near the Gove County line during the development of a thunderstorm. No information was given regarding the path width or duration of the tornado.
Three to four inch diameter limbs were broken. This is the same location that had golf ball size hail.
The hail ranged from quarter to ping-pong ball in size. The hail was still falling at the end of this time frame.
The hail ranged from hen egg to golf ball in size. The hail was still falling at the end of this time frame.
Reported at MM 103 on I-70.
The hail ranged from nickel to golf ball then to quarter in size. The hail was still falling at the end of this time frame.
The hail was reported between MM 108 and 109 on I-70.
Reported in town.
A number of streets are underwater in Quinter. The bottom of the ramp at exit 107 has water roughly eight to ten inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755476, 755479, 755556, 755487, 755496, 755553, 755501, 755554, 755518, 755524, 755527, 755533, 755534, 755537, 755539, 755542, 755543, 755548, 755555, 755550, 755552, 755557.